Research by a team at the Herbert Irving Comprehensive Cancer Center at NewYork-Presbyterian Hospital/Columbia University Medical Center has found that acupuncture may be an effective therapy for joint pain and stiffness in breast cancer patients who are being treated with hormonal therapies.
Joint pain and stiffness are known to be common side effects of aromatase inhibitor therapy. “Since aromatase inhibitors have become an increasingly popular treatment option for some breast cancer patients, we aimed to find a non-drug option to manage the joint issues they often create, thereby improving quality of life and reducing the likelihood that patients would discontinue this potentially life-saving treatment,” said the study's senior author, Dawn Hershman, MD, MS, Co-director of the Breast Cancer Program and Assistant Professor of Medicine (Hematology/Oncology) and Epidemiology.
To explore the effects of acupuncture on aromatase inhibitor-associated joint pain, the research team randomly assigned 43 women to receive either true acupuncture or sham acupuncture twice a week for six weeks. Sham acupuncture, which was used to control for a potential placebo effect, involved superficial needle insertion at body points not recognized as true acupuncture points. All participants were receiving an aromatase inhibitor for early breast cancer, and all had reported having musculoskeletal pain.
Among the women treated with true acupuncture, findings demonstrated that they experienced significant improvement in joint pain and stiffness over the course of the study. Pain severity declined, and overall physical well-being improved.
Additionally, 20% of the patients who had reported taking pain relief medications said that they no longer needed to take these medications following acupuncture treatment. No such improvements were reported by the women who were treated with the sham acupuncture.
“To our knowledge, this is the first randomized, placebo-controlled trial establishing that acupuncture may be an effective method to relieve joint problems caused by these medications. However, results still need to be confirmed in larger, multicenter studies,” said the study's first author, Katherine D. Crew, MD, MS, the Florence Irving Assistant Professor of Medicine (Hematology/Oncology) and Epidemiology.
© 2010 Lippincott Williams & Wilkins, Inc.